Hail, Reagan
- When
- June 23, 3:17 PM CST
- Where
- Reagan County, Big Lake
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.200, -101.467
Dime to quarter size hail was reported in the city of Big Lake. This produced some minor roof damage.
Afternoon thunderstorms developed over the mountains of West Texas and Southeast New Mexico and then became severe by evening as they drifted onto the plains. A few of these storms became long lived supercells and produced damaging wind and golfball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Afternoon thunderstorms developed over the mountains of West Texas and Southeast New Mexico and then became severe by evening as they drifted onto the plains. A few of these storms became long lived supercells and produced damaging wind and golfball size hail. The Gaines County Emergency Manager reported that appoximately 4000 acres of cotton was destroyed due to wind drive hail in Gaines County with these severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 2:11 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 311 PM CDT SAT JUN 23 2001 PLENTY OF MILD CONVECTION FIRING IN NW CWA THIS AFTERNOON...MOST LIKELY ALONG SFC BOUNDARIES LEFT OVER FM LAST NIGHT/S MCS. FURTHER W...DIURNAL CONVECTION IS FIRING OVER THE HIGHER TERRAIN AS WELL. GOES SOUNDINGS SHOW NEGATIVE LI/S/GOOD CAPES AREAWIDE... WITH BEST INSTABILITIES IN THE NE ZONES. MESOETA 18Z RUN HAS A 45+KT H85 JET SETTING UP BY 09Z OVR KMAF...AND THIS SHOULD KEEP CONVECTION GOING FOR AWHILE. DIRECTIONAL SHEAR IS LOUSY AT WSMN5...AND NOT AS PRONOUNCED AT TCUN5...SO DO NOT EXPECT A REPEAT MCS AS LAST NIGHT/S. HOWEVER...CONSIDERING THE CURRENT SITUATION...WILL LEAVE 1ST PD POPS PRETTY MUCH AS THE ARE. THETA-E RIDGE TO REMAIN STRONG OVER WRN PART OF THE CWA SUN...AND CANNOT RULE OUT POPS THEN OMTNS AND ADJACENT PLAINS...CARRYING ON INTO THE EVENING. WILL CONTINUE THIS INTO MONDAY...ALTHOUGH THE RIDGE WEAKENS CONSIDERABLY BY THEN...AND ANYTHING THAT FIRES WILL BE DUE TO OROGRAPHICS/HEATING...AS UPPER LVL RIDGE ELONGATES NEWD AND SHUNTS SHORTWAVE ELSEWHERE. GUIDANCE TEMPS CONTINUE TO REMAIN TOO COOL...ESP ON OVERNIGHT LOWS. HIGHS ARE BETTER...BUT WILL REMAIN ON THE HIGH SIDE OF THEM AS WELL. WARMEST TEMPS SHOULD BE IN THE NW UNDER THE THETA-E RIDGE SUNDAY...AND COOL A LITTLE MONDAY AS RIDGE WEAKENS. EXTENDED LOOKS FINE...W/RIDGING TO PERSIST INTO NEXT WEEK...AND TEMPS TO REMAIN STAGNANT. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 71/94/69/95 3000 LSA 67/90/65/90 3000 6R6 71/95/68/92 3000 MRF 62/92/57/87 4121 CNM 70/99/67/96 3212 .MAF... TX...NONE. NM...NONE. 44
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT JUN 23 2001 .SYNOPSIS... AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE SOUTHWEST U.S. WILL MAINTAIN NORTHWEST FLOW ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THIS REGIME WILL FAVOR SCATTERED THUNDERSTORMS ACROSS THE PERMIAN BASIN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THIS EVENING. .THREATS... THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PERMIAN BASIN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. WIND GUSTS TO NEAR 40 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS. BRIEF HEAVY RAINS MAY PRODUCE PONDING OF WATER ON ROADWAYS. SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARN7INGS...ADVISORIES...AND STATEMENTS ISSUED BY THE MIDLAND NATIONAL WEATHER SERVICE OFFICE... CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF
The San Angelo radar (KSJT), 95 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime to quarter size hail was reported in the city of Big Lake. This produced some minor roof damage.
Minor roof damage and trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252065, 5252066, 5252067, 5252068, 5252070, 5252069.